Colorado, 2016

Hail in Colorado, May 29, 2016

May 29, 2016 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to penny size across northern Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to penny size across northern Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 10:35 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, May 29, 10:35 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 AM MDT SUN MAY 29 2016

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sun May 29 2016

...Severe thunderstorms possible on the plains this afternoon...

Currently...a few light rain showers are passing across the San Luis
Valley and portions of the eastern plains along the New Mexico
border.  These areas probably will not see more than a few sprinkles
out of the showers through sunrise.  Elsewhere dry conditions
prevail with light winds and temperatures in the 50s.

Today...the main forecast concern for today will be the potential
for strong to severe thunderstorms across portions of the eastern
plains this afternoon.  Models are still having a bit of
disagreement on how far west the dryline develops.  Have trended
with the NAM, NAM 4 km and NSSL WRF solutions with the dryline a bit
west based on the expected flow pattern and surface low development.

Aloft, an upper level low is forecast to drift across southern
California while flat high pressure shifts east out of Colorado and
into the central plains.  Southwesterly flow is forecast to
strengthen across Colorado by this afternoon.  An embedded
disturbance over southern New Mexico is forecast to lift northeast
into southern Colorado by late this afternoon.  This will for a
surface low to develop near Trinidad and should help pull the
dryline and moisture westward into eastern Colorado.  Both NAM
solutions and the NSSL WRF, along with a couple of other high-res
model solutions follow this scenario.  Expect thunderstorms
development by 21Z along the dryline which is forecast to track east
into western Kansas by this evening.  Models are pointing to Baca
County as being the most likely area to see a severe thunderstorms
this afternoon given the modest CAPE and shear profiles there.
Further north, shear will be limited, which will likely keep
thunderstorms below severe limits.  The main threats from storms
will be lightning, outflow winds approaching 60 mph and hail near
one inch in diameter, especially over Baca County.

Elsewhere, showers and thunderstorms are forecast to develop by late
morning over the mountains and spread east into the I-25 corridor
this afternoon, before dissipating this evening.  There is some
disagreement as the the extent of shower and thunderstorm coverage,
with a few high-res solutions bringing more widespread showers and
thunderstorms to the I-25 corridor, while a few solutions keep the
greatest coverage confined to the Palmer Divide.

Tonight...expect showers and thunderstorms to continue east across
the plains and dissipate during the overnight hours.  Any severe
threat should come to an end during the evening as thunderstorms
move into Kansas.   Once showers and thunderstorms dissipate, expect
dry conditions to prevail into Monday morning.  Overnight lows will
fall into the 50s across the region.  Mozley

.LONG TERM...(Monday through Saturday)
Issued at 345 AM MDT Sun May 29 2016

...Another System Tuesday and Tuesday Night...

Pattern to remain active for a few more days.  Monday afternoon and
evening, a shortwave will move through the ridge over Colorado,
delivering another round of afternoon and evening thunderstorms.
This system looks to primarily impact areas along and north of
Highway 50.  It could also help to trigger storms along the dryline
over the far eastern plains near Kansas.  A few severe storms will
be possible across El Paso County and also along the dryline.

Tuesday and Tuesday night looks like the most active period of the
week as a strong low pressure area tracking through the northern
U.S. plains sends a strong cold front south through eastern
Colorado. The front will send a strong surge of upslope flow south
through the plains and back up against the eastern mountain ranges.
First convective and then more stratiform precipitation are poised
to develop behind the front as it moves through, favoring the
eastern slopes of the mountains and the adjacent plains along the
I25 corridor.  Additionally, snow levels may lower to near 9000 feet
Tuesday night bringing another round of wet snow to the region above
the snow level.

Wednesday, the system will be mainly south of the area but clouds
and cool temperatures will linger over southern Colorado.  The
plains may be too stable for much in the way of additional
precipitation but areas over and near the mountains will likely see
another round of afternoon and evening thunderstorms.

Thursday through Saturday, the pattern switches back to a more
summer-like one.  A big ridge of high pressure will build over the
western US and northern Rockies.  This will bring warmer and
generally drier air to the region.  There will still be slight
chances for thunderstorms each day but these will mainly be over the
mountains during the afternoon and evening hours.  Temperatures will
soar to summertime levels during the period, rising from near
average on Thursday to well above average and just plain hot across
the plains Friday and Saturday.  High temperatures will be nearing
the 90 degree mark across much of the lower Arkansas River Valley
both Friday and Saturday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun May 29 2016

VFR conditions expected at COS, PUB and ALS for the next 24
hours. Scattered showers and thunderstoms will continue to
develop over the mountains and spread east across the adjacent
plains through the early evening withg storms diminish overnight.
Best chances for storms affecting terminals will be at COS from
20z through 01z. Storms that move across the terminals will produce
gusty outflow winds up to 40 mph and brief rainfall. A few storms
across the far southeast plains could be strong to severe this
afternoon, producing large hail.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...MW
Hazardous weather outlook, May 29, 10:30 AM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SUN MAY 29 2016

COZ058>089-093>099-301730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1130 AM MDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING EAST OF A LA JUNTA TO KIM LINE...WITH THE STRONGEST STORMS
EXPECTED OVER BACA COUNTY. HAIL TO AROUND ONE INCH IN DIAMETER...WIND
GUSTS TO AROUND 60 MPH AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH
THE STRONGEST STORMS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
THE MOUNTAINS THIS AFTERNOON...AND SPREAD EAST INTO THE EASTERN
PLAINS THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING LIGHTNING...SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER
AND GUSTY OUTFLOW WINDS OF UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A WEAK DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
TO THE AREA. THE BEST CHANCE OF STORMS WILL BE NORTH OF HIGHWAY 50
AND OVER THE PLAINS ADJACENT TO KANSAS. A FEW STORMS COULD BE
SEVERE ALONG THE PALMER DIVIDE AND ALONG THE DRYLINE NEAR THE
KANSAS BORDER.

TUESDAY AND TUESDAY NIGHT...A LOW PRESSURE AREA TRACKING ACROSS
THE NORTHERN U.S. PLAINS WILL SEND A STRONG COLD FRONT SOUTH
THROUGH EASTERN COLORADO. THE FRONT WILL BRING A GOOD CHANCE OF
THUNDERSTORMS TO THE AREA...ESPECIALLY TO THE EASTERN MOUNTAINS
AND ADJACENT PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS
THE PLAINS TUESDAY AFTERNOON.

WEDNESDAY THROUGH SATURDAY...THERE WILL BE A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

23/23

In the hours before

Special weather statement, May 29, 11:39 AM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1239 PM MDT SUN MAY 29 2016

COZ067>071-291915-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
SOUTHERN SAN LUIS VALLEY CO-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT CO-
1239 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA...
SOUTHEASTERN SAGUACHE...SOUTHEASTERN RIO GRANDE AND NORTHWESTERN
CONEJOS COUNTIES UNTIL 115 PM MDT...

AT 1238 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF MONTE VISTA...OR 22 MILES WEST OF ALAMOSA...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALAMOSA...MONTE VISTA...CENTER AND MOSCA.

LAT...LON 3738 10631 3754 10641 3782 10599 3752 10573
TIME...MOT...LOC 1838Z 243DEG 29KT 3750 10627

MW
Special weather statement, May 29, 12:43 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
143 PM MDT SUN MAY 29 2016

COZ081-084-085-292015-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
143 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
215 PM MDT...

AT 142 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN COLORADO SPRINGS...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...MONUMENT...AIR FORCE ACADEMY...MANITOU SPRINGS...
BLACK FOREST...FALCON...CIMARRON HILLS AND GLENEAGLE.

LAT...LON 3879 10487 3896 10500 3913 10475 3892 10456
TIME...MOT...LOC 1942Z 230DEG 16KT 3893 10485

MW
Local storm report, May 29, 12:49 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
149 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             5 NE MANITOU SPRINGS    38.91N 104.86W
05/29/2016  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

AL

The radar

The Pueblo radar (KPUX), 76 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 29, 12:54 PM MST to 12:59 PM MST
Where
El Paso County, 4.67 mi SSE of (Aff)usaf Acdmy Colo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -104.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639078.